Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 144, NWS Lincoln, IL

August 11, 2005Knox County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 11, 2005, 5:56 AM CDT for Knox County, Stark County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 5:56 AM CDT (10:56 UTC)
Expired
Aug 11, 2005, 7:00 AM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Knox County, IL, Stark County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 111056
SVRILX
ILC095-175-111200-
/O.NEW.KILX.SV.W.0144.050811T1056Z-050811T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
556 AM CDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS
  NORTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 700 AM CDT

* AT 555 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ONEIDA...OR ABOUT 11 MILES
  NORTHEAST OF GALESBURG...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTONA
  VICTORIA
  LA FAYETTE
  WEST JERSEY
  TOULON
  ELMIRA
  WYOMING
  OSCEOLA

OTHER LOCATIONS IN THE WARNING INCLUDE...BRADFORD...CASTLETON AND
LOMBARDVILLE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4106 8966 4089 9033 4097 9039 4111 9040
      4112 9033 4115 9024 4115 8989 4116 8987
      4123 8988 4123 8965

$$

BAK
2 follow-up statements
000 
WWUS53 KILX 111137
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
635 AM CDT THU AUG 11 2005

ILC095-175-111200-
/O.CON.KILX.SV.W.0144.000000T0000Z-050811T1200Z/
KNOX-STARK-
631 AM CDT THU AUG 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 AM CDT FOR
NORTHERN KNOX AND STARK COUNTIES...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING 
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WEST 
JERSEY...OR ABOUT 13 MILES SOUTH OF KEWANEE...MOVING EAST AT 30 MPH.
AN EARLIER OBSERVATION FROM GALESBURG INDICATED A WIND GUST TO 59 
MPH.  STRONG WINDS MAY OCCUR FROM THE OUTFLOW ASSOCIATED WITH THIS 
STORM.


PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...  
  ELMIRA.
  WYOMING.
  CASTLETON.
  OSCEOLA.
  BRADFORD.

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4106 8966 4089 9033 4097 9039 4111 9040
      4112 9033 4115 9024 4115 8989 4116 8987
      4123 8988 4123 8965

$$

HARDIMAN
000 
WWUS53 KILX 111200
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT THU AUG 11 2005

ILC095-175-111210-
/O.EXP.KILX.SV.W.0144.000000T0000Z-050811T1200Z/
KNOX-STARK-
700 AM CDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX AND STARK
COUNTIES EXPIRES AT 700 AM CDT...

AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD WEAKENED...THUS
THE WARNING HAS BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4106 8966 4089 9033 4097 9039 4111 9040
      4112 9033 4115 9024 4115 8989 4116 8987
      4123 8988 4123 8965

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:26 AM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 4:26 AM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
0426 AM CDT THU AUG 11 2005

.DISCUSSION...
IT HAS BEEN ONE OF THOSE NIGHTS.  COMMUNICATIONS PROBLEMS THAT BEGAN
LATE LAST NIGHT HAVE CONTINUED THROUGH EARLY THIS MORNING...
BUT IT LOOKS LIKE WERE FINALLY ABLE TO COMMUNICATE WITH THE OUTSIDE
WORLD AGAIN... JUST IN TIME TO SEND THE FORECAST OUT.  OUR APOLOGIES
FOR THE SLIGHTLY DELAYED PRODUCTS.

SFC FRONT REMAINS NEARLY STATIONARY ACROSS THE CWA... WITH RAGGED
LOOKING MCS MOVING ACROSS EASTERN IOWA NORTH OF THE FRONT IN AN AREA
OF STRONGER LOW LEVEL WAA.  MAIN CHALLENGES WILL BE DEALING WITH MCS
OR ITS REMNANTS ACROSS THE NORTHERN PART OF THE CWA THIS MORNING...
AS WELL AS CONTINUED PRECIP CHANCES TODAY THROUGH THE WEEK AS
FRONTAL BOUNDARIES REMAIN IN THE VICINITY.

SHORT TERM...TODAY THROUGH SATURDAY...
QUASI-STATIONARY FRONT REMAINS DRAPED ACROSS CENTRAL ILLINOIS...
INTO NORTHERN MISSOURI AND KANSAS THIS MORNING.  A SHORTWAVE TROF
OVER WESTERN NEBRASKA WILL CONTINUE TO MOVE EAST IN PROGRESSIVE
ZONAL FLOW TODAY.  THIS SHORTWAVE WILL INDUCE A WEAK SFC REFLECTION
ALONG THE FRONT IN WESTERN IOWA... WHICH WILL THEN MOVE
NORTHEASTWARD INTO SOUTHERN WISCONSIN OVERNIGHT.  AS A RESULT...
QS-FRONT WILL LIFT NORTHWARD SLOWLY TODAY AS A WARM FRONT... THEN
RETURNING ON FRIDAY AS A WEAK COLD FRONT.

IT CONTINUES TO LOOK LIKE THE BEST PRECIP CHANCES... AND HIGHEST
QPF... WILL REMAIN NORTH OF THE CWA IN NORTHEASTERN IA/SOUTHWESTERN
WI WHERE LLJ WILL REMAIN STRONGEST ACROSS THE WARM FRONT... AND
RESULTANT LOW LEVEL WARM AIR/THETA-E ADVECTION WILL ALSO BE
MAXIMIZED.

ANY MCS ACTIVITY THAT DEVELOPS IN THAT AREA TODAY AND INTO TONIGHT
WILL BE RATHER CLOSE TO THE NORTHERN COUNTIES... THUS WILL GO WITH
HIGHER POPS FOR THE NORTHERN COUNTIES.

BY FRIDAY... BOUNDARY SINKS BACK DOWN AS A WEAK COLD FRONT AND
STALLS OUT... ONCE AGAIN BRINGING THE CHANCE OF PRECIP TO THE AREA
THROUGH SATURDAY.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
SUNDAY COULD BRING A BRIEF RESPITE TO THE NORTHERN COUNTIES... AS
SFC FRONT SINKS INTO SOUTHERN ILLINOIS... AND HIGH PRESSURE BUILDS
ACROSS THE UPPER MIDWEST.  HOWEVER... AS TROUGHING DIGS INTO THE
NORTHERN ROCKIES... ANOTHER EJECTING SHORTWAVE OVER THE PLAINS
DEVELOPS ANOTHER WAVE ALONG THE FRONT WHICH THEN MOVES NORTH AND
EAST... ONCE AGAIN BRINGING THE CHANCE OF PRECIP TO THE AREA MONDAY
INTO EARLY TUESDAY... BEFORE HIGH PRESSURE ONCE AGAIN BUILDS ACROSS
THE UPPER MIDWEST AND GREAT LAKES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

HARDIMAN
Hazardous weather outlook, Aug 11, 5:27 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
527 AM CDT THU AUG 11 2005

ILZ027>031-036>038-041>046-121100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-MASON-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-
527 AM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT FROM CENTRAL ILLINOIS INTO NORTHERN
ILLINOIS TODAY AND STALL OUT. SCATTERED THUNDERSTORMS ARE POSSIBLE
IN THE WARM AND HUMID AIRMASS ALONG AND TO THE SOUTH OF THE
FRONT...ESPECIALLY THIS AFTERNOON AND EVENING. THERE IS A SLIGHT
CHANCE STORMS WILL BECOME SEVERE THIS AFTERNOON AND EVENING.
DAMAGING WIND GUSTS AND TORRENTIAL RAINFALL ARE THE PRIMARY THREATS
WITH THE STORMS...THOUGH LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
PRIMARILY BETWEEN 2 PM AND 6 PM.

ILZ040-047>057-061>063-066>068-071>073-121100-
SCHUYLER-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
527 AM CDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL LIFT FROM CENTRAL ILLINOIS INTO NORTHERN
ILLINOIS TODAY AND STALL OUT. A FEW THUNDERSTORMS ARE POSSIBLE IN
THE WARM AND HUMID AIRMASS TO THE SOUTH OF THE FRONT...ESPECIALLY
THIS AFTERNOON AND EVENING. ANY STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL MOVE BACK AND FORTH ACROSS THE REGION OVER
THE NEXT SEVERAL DAYS AS UPPER LEVEL DISTURBANCES MOVE ALONG IT. THE
MOVEMENT OF THIS FRONT WILL BRING A PERIODIC RISK OF THUNDERSTORMS TO
THE REGION THROUGH TUESDAY WHEN FRONT WILL FINALLY PUSH EAST OF ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:00 PM CDTSevere Thunderstorm WarningILXVermilion47 min
Aug 11, 5:18 PM CDTTornado WarningILXVermilion27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.